Montana, 2009

Winter Storm in Montana, March 28 to 30, 2009

March 28 to 30, 2009 · NWS TFX · 16 events in 16 counties and zones

A Pacific storm system along with associated surface low pressure over Wyoming brought heavy snow and gusty winds to a large portion of North Central Montana. Snowfall amounts in excess of 6 inches along with wind gusts greater than 25 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A Pacific storm system along with associated surface low pressure over Wyoming brought heavy snow and gusty winds to a large portion of North Central Montana. Snowfall amounts in excess of 6 inches along with wind gusts greater than 25 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 28, 8:17 PM MST, 2 hours 43 minutes earlier.

Area forecast discussion, Mar 28, 8:17 PM MST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
917 PM MDT SAT MAR 28 2009

.UPDATE...
RAIN/SNOW HAS BECOME MORE WIDESPREAD OVER SOUTHWEST MONTANA AND
HAS SPREAD TO THE LITTLE BELT MOUNTAINS ACCORDING TO ROAD REPORTS.
HAVE INCREASED THE CHANCES OF PRECIPITATION IN THESE AREAS FOR
THE REST OF THIS EVENING. ALSO INCREASED THE CHANCES OF
PRECIPITATION OVER A PORTION OF THE PLAINS WHERE A NEARLY
STATIONARY BAND OF PRECIPITATION IS SHOWING UP ON RADAR. INCREASED
EASTERLY WINDS OVER THE PLAINS A LITTLE BASED ON 9 PM OBSERVATIONS
AND PROJECTIONS FOR THE REST OF TONIGHT FROM GUIDANCE. FORECAST
LOWS FOR TONIGHT LOOK OK. WINTER STORM STILL LOOKS ON TRACK
ACCORDING TO THE LATEST GUIDANCE FROM THE NAM MODEL. BLANK

&&

.AVIATION...
UPDATED 2340Z. ISOLATED TO SCATTERED SHOWERS TO MOVE ACROSS THE
AREA BRINGING RAIN AND SNOW TO SOME LOCATIONS AHEAD OF A SERIOUS
STORM SYSTEM EXPECTED TO IMPACT THE AREA LATE TONIGHT AND EARLY TOMORROW.
GUSTY WINDS AND A SHARP DECREASE IN VISIBILITY IS EXPECTED WITH
THE COLD FRONT. CONDITIONS WILL PROBABLY STAY IN MVFR AND IFR
FLIGHT CATEGORIES FOR MOST OF THE FORECASTED PERIOD. CEILING AND
VISIBILITY CONDITIONS DROPPING DOWN TO LIFR FLIGHT RULES FOR
PROLONGED PERIODS OF TIME ARE POSSIBLE BUT NOT EXPECTED. MOUNTAIN
OBSCURATION LIKELY THROUGHOUT THE PERIOD ESPECIALLY AROUND AREAS
OF ENHANCED PRECIPITATION. SUK

&&

.PREV DISCUSSION...
/ISSUED 541 PM MDT SAT MAR 28 2009/

SATURDAY NIGHT THROUGH MONDAY...AN UPPER LEVEL HIGH PRESSURE RIDGE
WILL BE OVER EASTERN MONTANA THIS EVENING. FLOW ALOFT WILL BE FROM
THE SOUTHWEST AHEAD OF A DEEPENING LOW PRESSURE TROF OVER THE
PACIFIC NORTHWEST. DIFFLUENCE ALOFT WILL SPREAD ACROSS THE CWA
DURING THE NIGHT. DYNAMICS INCREASE DURING THE NIGHT ALONG THE
DIVIDE AND SPREAD EAST. VERY STRONG VERTICAL VELOCITY VALUES WILL
DEVELOP OVER THE NW CORNER OF THE STATE BY 12Z SUN...AND THIS WILL
MOVE OVER THE CENTRAL CWA BY 18Z.  THE SURFACE TROF...700MB...AND
500MB LEVELS ALL STACK REASONABLY WELL ON SUNDAY. THE AREA OF MAX
LIFT MOVES EAST OVER EASTERN MONTANA BY LATE AFTERNOON. THE MID
LEVEL LOW WILL BE OVER BZN-GTF-LWT AREA BY 18Z SUNDAY. THIS WILL PUT
THE NORTHERN...AND ESPECIALLY NORTHEASTERN ZONES IN THE REGION OF HEAVY
SNOW AND STRONG WINDS. THESE WINDS WILL DEVELOP LATE SATURDAY NIGHT
AND CONTINUE THROUGH SUNDAY EVENING. WIDESPREAD BLOWING SNOW AND
VISIBILITY RESTRICTIONS ARE LIKELY. THE UPPER LEVEL TROF CONTINUES
TO DIG SOUTH SUNDAY...THE CLOSED LOW SETTLING OVER SOUTHERN IDAHO BY
00Z MONDAY AND MOVING OVER WYOMING BY 12Z MONDAY. PRECIPITATION
INTENSITY WILL DROP QUICKLY AS THE SYSTEM MOVES EAST. WILL KEEP
CURRENT WINTER WEATHER WARNINGS AND ADVISORIES. ZELZER

MONDAY NIGHT THOUGH THURSDAY NIGHT...MODELS CONTINUE TO INDICATE A
COOL AND UNSETTLED PATTERN CONTINUING THROUGH MOST OF THIS WEEK WITH
SEVERAL SYSTEMS AFFECTING THE REGION. THE AREA WILL BE BETWEEN
SYSTEMS MONDAY NIGHT FOR A SHORT PERIOD WITH PRECIPITATION CHANCES
MAINLY CONFINED TO THE MTNS. MODELS ARE HAVING SOME DIFFICULTY YET
WITH TIMING OF THE NEXT SHORTWAVE TROF MOVING INTO THE REGION DURING
THE TUES/WED TIME PERIOD. POPS REMAIN HIGH WITH BEST CHANCE FOR
WIDESPREAD PRECIPITATION TUES NIGHT/WED AS SURFACE TROF PASSES
THROUGH THE REGION AND MID LEVEL FLOW TURNS MORE TO THE N-NW. MODELS
STILL INDICATE AN OVERALL NW FLOW ALOFT WITHIN A BROAD UPPER LEVEL
TROF WITH VARYING DEGREES OF MOISTURE. WILL MAINTAIN AT LEAST SLIGHT
CHANCE TO CHANCE POPS FOR MOST OF THE FORECAST AREA THROUGH THIS
PERIOD. TEMPERATURES WILL REMAIN ABOUT 10 DEGREES BELOW SEASONAL
AVERAGES THROUGH THE PERIOD KEEPING PRECIPITATION MOSTLY SNOW FOR
THE REGION. GUS

FRIDAY THROUGH SATURDAY...MODELS HAVE THE SAME BASIC IDEA...BUT
CONTINUE TO HAVE DIFFERENCES IN TIMING AND AMPLITUDE OF FEATURES
AFFECTING OUR FORECAST AREA. WENT WITH A BLENDED SOLUTION OF A
SHORTWAVE TROUGH MOVING SLOWLY ACROSS THE REGION FRIDAY AND FRIDAY
NIGHT...FOLLOWED BY HIGH PRESSURE ALOFT BUILDING INTO THE PACIFIC
NORTHWEST. MOSTLY CLOUDY SKIES ARE EXPECTED WITH SCATTERED
MOUNTAIN SNOW SHOWERS AND ISOLATED RAIN OR SNOW SHOWERS ACROSS THE
PLAINS AND LARGER VALLEYS. AS THE RIDGE BEGINS TO INFLUENCE THE
AREA SATURDAY...CLOUDS AND PRECIPITATION SHOULD GRADUALLY
DIMINISH. TEMPERATURES WILL CONTINUE TO BE BELOW SEASONAL
AVERAGES...WITH SOME MODERATION BEGINNING SATURDAY. EK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  28  31  17  34 /  80  90  80  20
CTB  23  27  13  32 /  80 100  70  20
HLN  30  32  20  36 /  80  90  60  20
BZN  31  36  20  34 /  90  90  70  40
WEY  27  32  13  30 /  90 100  60  30
DLN  28  31  17  31 /  80  80  40  30
HVR  26  32  19  31 /  60  90  50  20
LWT  27  32  17  30 /  90 100  80  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 AM MDT MONDAY FOR MTZ008-014-015-
052.

WINTER STORM WARNING UNTIL 6 AM MDT MONDAY FOR MTZ009>013-
044>051-053>055.

&&

SHORT TERM...BLANK
LONG TERM...SUK
AVIATION...SUK

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Mar 28, 2:16 PM MST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
316 PM MDT SAT MAR 28 2009

MTZ009>013-044>051-053>055-292130-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
BROADWATER-MEAGHER-GALLATIN-
316 PM MDT SAT MAR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING FOR HEAVY SNOW IS IN EFFECT BEGINNING AT
11 PM MDT TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WARNING FOR HEAVY SNOW CONTINUES IN EFFECT UNTIL 6
AM MDT MONDAY. SNOW ACCUMULATIONS OF 8 TO 16 INCHES ARE LIKELY OVER
THE PLAINS WITH 1 TO 2 FEET IN THE MOUNTAINS. IN ADDITION TO THE
SNOW...GUSTY WINDS WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-014-015-052-292130-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON-
316 PM MDT SAT MAR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT BEGINNING AT 11
PM MDT TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER WEATHER ADVISORY FOR SNOW CONTINUES IN EFFECT UNTIL 6 AM
MDT MONDAY. SNOW ACCUMULATIONS OF 4 TO 8 INCHES IN THE VALLEYS AND
8 TO 16 INCHES IN THE MOUNTAINS ARE LIKELY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

16 winter storm. Local standard time, as filed.

Winter Storm, North Rocky Mountain Front

When
March 28, 11:00 PM MST to March 30, 6:00 AM MST
Where
North Rocky Mountain Front forecast zone
Reported by
Trained Spotter

Fourteen inches of snow fell at Babb.

Winter Storm, Southern Rocky Mountain Front

When
March 28, 11:00 PM MST to March 30, 6:00 AM MST
Where
Southern Rocky Mountain Front forecast zone
Reported by
Mesonet

Fifteen inches of snow fell at Pendroy 20W.

Winter Storm, Cascade

When
March 28, 11:00 PM MST to March 30, 6:00 AM MST
Where
Cascade forecast zone
Reported by
Official NWS Observations

Six inches of snow fell at Great Falls.

Winter Storm, Chouteau

When
March 28, 11:00 PM MST to March 30, 6:00 AM MST
Where
Chouteau forecast zone
Reported by
Trained Spotter

Nineteen inches of snow fell at Highwood 12ESE.

Winter Storm, Southern Lewis and Clark

When
March 28, 11:00 PM MST to March 30, 6:00 AM MST
Where
Southern Lewis and Clark forecast zone
Reported by
Public

Eight inches of snow fell at Helena 3SSW.

Winter Storm, Toole

When
March 28, 11:00 PM MST to March 30, 6:00 AM MST
Where
Toole forecast zone
Reported by
Public

Ten inches of snow fell at Shelby.

Winter Storm, Eastern Pondera

When
March 28, 11:00 PM MST to March 30, 6:00 AM MST
Where
Eastern Pondera forecast zone
Reported by
Trained Spotter

Twelve inches of snow fell at Valier.

Winter Storm, Blaine

When
March 28, 11:00 PM MST to March 30, 6:00 AM MST
Where
Blaine forecast zone
Reported by
Public

Six inches of snow fell at Lloyd.

Winter Storm, Eastern Teton

When
March 28, 11:00 PM MST to March 30, 6:00 AM MST
Where
Eastern Teton forecast zone
Reported by
Public

Six inches of snow fell at Choteau 8NE.

Winter Storm, Judith Basin

When
March 28, 11:00 PM MST to March 30, 6:00 AM MST
Where
Judith Basin forecast zone
Reported by
Public

Fifteen inches of snow fell at Stanford.

Winter Storm, Fergus

When
March 28, 11:00 PM MST to March 30, 6:00 AM MST
Where
Fergus forecast zone
Reported by
Trained Spotter

Ten inches of snow fell at Grass Range.

Winter Storm, Jefferson

When
March 28, 11:00 PM MST to March 30, 6:00 AM MST
Where
Jefferson forecast zone
Reported by
Trained Spotter

Ten inches of snow fell at Helena 9S.

Winter Storm, Broadwater

When
March 28, 11:00 PM MST to March 30, 6:00 AM MST
Where
Broadwater forecast zone
Reported by
Mesonet

Seventeen inches of snow fell at Townsend 16NE (the Boulder Mountain SNOTEL site - elevation 7950 feet).

Winter Storm, Meagher

When
March 28, 11:00 PM MST to March 30, 6:06 AM MST
Where
Meagher forecast zone
Reported by
Mesonet

Fourteen inches of snow fell at White Sulphur Springs 19W (the Pickfoot Creek SNOTEL site - elevation 6650 feet).

Winter Storm, Gallatin

When
March 28, 11:00 PM MST to March 30, 6:00 AM MST
Where
Gallatin forecast zone
Reported by
Mesonet

Thirteen inches of snow fell at Big Sky 20S (the Carrot Basin SNOTEL site - elevation 9000 feet).

Winter Storm, Madison

When
March 28, 11:00 PM MST to March 30, 6:00 AM MST
Where
Madison forecast zone
Reported by
Trained Spotter

Ten inches of snow fell at Virginia City.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158044, 158045, 158046, 158047, 158048, 158049, 158050, 158051, 158052, 158053, 158054, 158056, 158057, 158058, 158059, 158061.